Alert archive / Maryland / Flash Flood Warnings in 2002
Flash Flood Warning 11, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 1, 2002, 2:35 PM EDT for Worcester County, Maryland. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2002, 2:35 PM EDT (18:35 UTC)
- Expired
- Sep 1, 2002, 4:00 PM EDT
- In force
- 85 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Worcester County, MD
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 011835 FFWAKQ MDC047-012030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 232 PM EDT SUN SEP 1 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... WORCESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 430 PM EDT * AT 228 PM EDT...WEATHER SERVICE RADAR CONTINUED TO INDICATE A BAND HEAVY RAIN OVER NORTHWEST PORTIONS OF WORCESTER COUNTY. OVER THE PAST 30 MINUTES...THIS BAND HAS BEGUN TO SHIFT EAST...AND WILL LIKELY PASS OVER OTHER AREAS OF THE COUNTY THAT HAVE RECEIVED A GREAT DEAL OF RAIN. A WEATHER SERVICE SPOTTER OUT OF SOUTH HILL JUST REPORTED THAT 14.25 INCHES OF RAIN HAD FALLEN OVER THE PAST 12 HOURS. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...OCEAN CITY...NEWARK...OCEAN PINES...CAPE ISLE OF WIGHT AND BERLIN. $$ REILLY
1 follow-up statement
000 WGUS71 KAKQ 011936 FFSAKQ MDC045-047-012030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 335 PM EDT SUN SEP 1 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM FOR WICOMICO COUNTY AND UNTIL 430 PM FOR WORCESTER COUNTY... LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS REPORT MULTIPLE ROAD CLOSURES IN THE POWELLVILLE AREA OF EASTERN WICOMICO COUNTY. RADAR ESTIMATES INDICATE TWO TO THREE INCH PER HOUR RAINFALL RATES CONTINUE OVER THIS AREA. THIS TORRENTIAL RAIN WILL BE VERY SLOW TO MOVE OUT OF THE AREA...AND FLASH FLOOD WARNINGS MAY NEED TO BE EXTENDED THROUGH THE LATE AFTERNOON HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ CULLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:05 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 1, 10:05 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1005 AM EDT SUN SEP 1 2002 HAVE LOWERED POPS TO CHANCE CATEGORY WRN HALF OF CWA...BASED ON SFC LOW HEADING OUT TO SEA. HAVE ALSO TWEEKED POPS DOWN FOR THE AFTERNOON...AND FOR SOME LATER PERIODS...FOR CONTINUITY WITH AFTERNOON FCAST...AND BETTER CONTINUITY WITH SURROUNDING OFFICES. LOOKS LIKE HEAVIER RAIN HAS MOVED OFF THE COAST...AND REMAINING RAIN OR SHOWERS SHOULD BE MORE OCCASIONAL OR SCATTERED THAN WHAT WEVE HAD RECENTLY. ALSO...CHCS OF THUNDER REMAIN REMOTE...SO HAVE TAKEN THUNDER OUT OF ALL BUT COASTAL ZONES. FCSTID = 18 .AKQ... MD...HEAVY SURF ADVISORY...ATLC BEACHES. SCA...ATLC COASTAL WATERS. NC...SCA FOR SEAS...ATLC COASTAL WATERS. VA...SCA FOR SEAS...ATLC COASTAL WATERS. REILLY
In the hours before
Local storm report, Sep 1, 11:40 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM OCEAN CITY MD FLOODING.
09/01/02 WICOMICO EM REPORTED PARTS OF SAINT
LOUIS AVE CLOSED DUE TO
FLOODING.
STATE POLICE REORTED SEVERAL
ROADS CLOSED DUE TO FLOODING
NEAR BERLIN.
44Local storm report, Sep 1, 11:40 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAME
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM OCEAN CITY MD FLOODING.
09/01/02 WORCESTER EM REPORTED PARTS OF SAINT
LOUIS AVE CLOSED DUE TO
FLOODING.
STATE POLICE REORTED SEVERAL
ROADS CLOSED DUE TO FLOODING
NEAR BERLIN.
44Local storm report, Sep 1, 12:05 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 PM EDT SUN SEP 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM NEWARK MD FLASH FLOOD
09/01/02 WORCESTER FLOODING OF ROADS
REPORTED NEAR SNOW HILL
AND NEWARK BY CENTRAL
DISPATCHSpecial weather statement, Sep 1, 12:30 PM EDT, 2 hours 5 minutes before
ANZ650-652-654-656-658-MDZ025-VAZ098>100-NCZ102-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1230 PM EDT SUN SEP 1 2002 ...HEAVY SURF ADVISORY CONTINUES IN EFFECT FOR THE MID ATLANTIC BEACHES FROM FENWICK ISLAND DELAWARE SOUTH TO CHINCOTEAGUE VIRGINIA... ...DANGEROUS RIP CURRENT THREAT TODAY FOR THE ATLANTIC BEACHES FROM FENWICK ISLAND DELAWARE TO CURRITUCK LIGHT NORTH CAROLINA... INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY MARYLAND. BEACHES INCLUDED IN THE DANGEROUS RIP CURRENT THREAT INCLUDE OCEAN CITY AS WELL AS ASSATEAGUE...VIRGINIA BEACH...AND COROLLA. THE COMBINATION OF STRONG HIGH PRESSURE CENTERED ACROSS NEW ENGLAND...WITH DEEPENING LOW PRESSURE OFF THE MID ATLANTIC COAST...WILL CREATE STRONG EAST TO NORTHEAST WINDS ACROSS THE HEAVY SURF ADVISORY AREA. FROM CHINCOTEAGUE NORTH THROUGH OCEAN CITY...WIND SPEEDS BETWEEN 25 AND 30 KNOTS...COMBINED WITH LONG PERIOD EASTERLY SWELLS...WILL RESULT IN WAVE HEIGHTS OF 5 TO 8 FEET IN THE NEARSHORE WATERS UNTIL AT LEAST MID AFTERNOON. AS A RESULT...THE HEAVY SURF ADVISORY REMAINS IN EFFECT. SOME BEACH EROSION IS EXPECTED IN THE HEAVY SURF AREA. MINOR COASTAL FLOODING WILL ALSO BE POSSIBLE AROUND HIGH TIDE. HIGH TIDE AT OCEAN CITY THIS AFTERNOON IS 320 PM. WITH TIDAL DEPARTURES RUNNING AROUND 1.5 FT ABOVE NORMAL...THE GAUGE AT OCEAN CITY SHOULD PEAK THIS AFTERNOON AT AROUND 5.3 FT ABOVE MLLW. OVER ALL AREAS...THE STRONG ONSHORE FLOW...BUILDING SURF...AND LONG PERIOD SWELLS WILL AGAIN LEAD TO THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. THE STRONGEST RIP CURRENTS GENERALLY FORM AROUND PIERS...JETTIES...INLETS AND SANDBARS...AND ARE MORE PROMINENT BETWEEN 2 HOURS PRIOR AND UP TO 4 HOURS FOLLOWING LOW TIDE. LOW TIDES TODAY WILL OCCUR AT 844 AM IN OCEAN CITY...AND AT 850 AM IN VIRGINIA BEACH. A RIP CURRENT IS A STRONG BUT NARROW CHANNEL OF WATER FLOWING FROM THE BEACH OUTWARD THROUGH THE SURF ZONE. THE WATERS WITHIN A RIP CURRENT WILL TYPICALLY APPEAR FOAMY...WITH LARGER BREAKING WAVES ON EITHER SIDE. FOR ADDITIONAL INFORMATION ON RIP CURRENTS...PLEASE VISIT OUR WEB SITE AT WWW.ERH.NOAA.GOV/ER/AKQ...THEN SELECT THE RIP CURRENT LINK ON THE LEFT HAND SIDE. REILLY/44
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:39 AM EDT | Flash Flood Warning | AKQ | Worcester | 51 min |
| Sep 1, 11:39 AM EDT | Flash Flood Warning | AKQ | Worcester | 51 min |
| Sep 1, 12:36 PM EDT | Flash Flood Warning | AKQ | Worcester | 114 min |
| Sep 1, 1:57 PM EDT | Flash Flood Warning | AKQ | Wicomico | 2 hr |
| Sep 1, 4:03 PM EDT | Flash Flood Warning | AKQ | Wicomico, Worcester | 117 min |
Nearby
Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.